My son is 8 diagnosed at 4 years 2 months. We went nearly 3.5 years of not having to give glucagon. He had 1 severe hypoglycemic episode involving a seizure May 2022 and then in June, July, August and twice so far in September we’ve had to give mini glucagon. When my son starts dropping super fast he refuses to have ANYTHING for a low. We have a plethora of options for lows most commonly we use sugar cubes or Reese’s peanut butter cups because the peanut butter holds his blood sugar so he doesn’t get low again. Treating lows was never traumatic but now he gets confused so fast and becomes violent and in a state of rage. This behavior does not occur outside of hypoglycemia. We have reached out to his endocrinologist but he referred us to a social worker and said the pandemic has messed with a lot of kids but this is all hypoglycemic related. He does well in school and doesn’t have any behavior problems in school. He does have OCD (Obsessive Compulsive Disorder) per my own assessment as an educated adult and nurse. These episodes are very upsetting to my family unit and we are reaching out to see if anyone else has gone through this or their children have. These events never occur at school. What did you do? What helped ?
Hi @ChaseType1 . Glucagon - as I’m sure you know - is for situations where the person cannot or will not take something orally. Forgive me as I’m probably preaching to the choir here, but I’m wondering if his insulin regimen needs to be changed to preempt lows in the first place (as much as possible)? If he uses a pump and this happens on weekends or after school you could set a different profile for those time periods.
Your doctor’s response bothers me: are you happy overall with his or her care? If not you might look for someone who is more responsive.
Elease @ChaseType1, I don’t have experience helping to manage a child with T1D [thankfully], bit I’m fairly certain that my wife and our children will tell you that that I, as an adult with decades living with diabetes, would refuse to take food to treat a low. I’ve “matured” about that now after they got right in my face DEMANDING that I behave. Now, 50 years later, I remember our daughter at age 5 lecturing me and telling me to “shape up or …”; I still follow her “commands”.
The Reses are good for what you wrote, but won’t really be immediately of much help with a low because of “slow” effect; I use protein/granola bars for the same reason when hiking/biking, but begin with a fast-acting carb such as a 4 gm. tablet - my “outdoors beltpac” [actually a small camera carrier] has PB crackers, protein bars, tabs and gel. Now in my 80s, I’ve mellowed and no one needs to push me to prevent lows.
As Dorie @wadawabbit pointed out, being proactive and avoiding lows making some insulin adjustments is better than needing to manage lows. It might be “wishful thinking” with an active boy but very worth a try. You with your medical training and your knowledge gained from helping your son for 4 years will allow you to make insulin adjustments. Your everyday hands-on experience with your son should put you in a significantly more effective position than what a doctor who sees your son only a few hours per year might advise. This last paragraph somewhat stretches the Topic Question you posed, sorry.
I should preface this by saying that I am not a doctor. However, I know what you and your son are going through. I am male, 48 years old and have had T1d since I was eighteen. When I went hypo (taking insulin by a syringe) in my late teens and through my early to mid twenties, I would become extremely defensive, uncooperative and refuse any assistance. When they were really bad, I would rage and become violent, and it was always toward those closest to me. Never at school, never at college, and never to a stranger / paramedic. Raging and getting violent is not me, and never has been.
From what I understand it is the “fight or flight” response is being triggered. The strength of the response is directly linked to the amount of adrenaline being dumped into the body, which in turn is directly linked to the speed the hypo came on and the severity of the hypo. The cognitive area of the brain has shut down due to the hypo, and the body is literally trying to keep itself alive and fight off the threat, but unable to identify what the threat is, as there is little cognitive function left. This is all then Intensified by hormones…
The more severe hypos I had, the more severe my responses became. I also believe that my responses to hypos got more severe as I became more and more frustrated that I had “allowed” myself to go hypo again…
I got a pump which lessened the risk of going low fast, and when they became available I got a CGM. I believe that by slowing the rate at which I can go hypo, and reducing the depth of any hypo I have, I mitigate the angry response by staying cognitively aware. More than that, I also believe that maturing seems to soften the response.
Is he on a CGM and a pump? If so, I would look for patterns as he goes into hypoglycemia to see if there is a steep drop in blood sugar prior and what is causing that steep drop. Some programming should be able to mitigate that. If he is not on a CGM and pump, that would be the first place to start.
Please let me know, would be very happy to help if I can.
Hi Elease, I’ve been T1D for nearly 50 years and agree that a hypo (especially a severe hypo) makes anyone uncooperative/angry. Sugar cubes & peanut butter cups are NOT the best option, fruit juice is fast, easy and brings glucose up more quickly. Glucose gel is also a good option. After taking juice or gel once he gets above 80, then a slower acting carb like a banana or cereal with milk is ideal. Is Chase using a CGM ? Try setting it to alarm at 85 or 90, so you can avoid the severe hypos altogether. If he isn’t using a CGM, please get him one asap.
I have been T1D for also almost 50 years. (6 months to go) I don’t think I have ever gotten violent when I went low. I would either fall asleep on the couch waiting for dinner, or end up in the hospital after my parents tried to wake me during the night and I was in a coma. I was diagnosed at 7 and was in the hospital once a year for the next 4 years. I do know once in college when I also went in to a coma and when I woke up in the hospital, I was strapped to the bed. I heard I was violent then. My best friend who was diagnosed at 2 was very violent to his wife when he would go low.
I also wonder if he is on a pump and or CGM. Our bodies change as we age and his insulin needs may have changed also, giving how frequently it is happening now. I would at least suggest a CGM that can track ups and downs and alerts when those happen, and they alert when a low is expected, so one can prevent the low from happening. My doctor has recommended Smarties for lows, they are 7 carbs per package and are pretty easy to carry around. I have one every 30 minutes while biking, which I do daily.
If you are able I think a CGM is the best tool to help in tracking his blood sugar. It has been a godsend in our home! Especially At night I’m able to wake my daughter up at a predetermined number to drink juice and have cracker or two before she gets too low. During the day the alerts work well and she takes care of her low herself.
I have been diabetic for 60 years and for sure I have been extremely uncooperative when low, especially when I was younger. It just felt like I was under attack from all sides, so I would use firm empathy with a child going low.
I would recommend a cgm. It will give you time to act before you get to the uncooperative stage of low. I set mine to alarm at 85, which warns me that I am perhaps heading into the danger zone. The best feature is that it tells you via arrows whether you are just hovering at 85 or going down fast or super fast. Then I am able to treat accordingly.
I use a gel for super fast, It works amazingly fast…I can feel it within 2 or 3 minutes. If I am hovering or slowly going low and say it’s the middle of the night, I have a tsp of honey. Quality unfiltered is half glucose and half fructose so it will raise me up and keep it there for some time. Of course with a child, you will need to adjust for weight etc.
I would talk to your child in advance about what seems to be going on with fight or flight and see if he or she can help you pick out favorite flavors of GU, types of honey. I am guessing that your child does remember the lows and how frightening they are and may be able to appreciate having a team to help out.
It’s a process and it will get better.
My son has type 1 and as an adult handles it well. Best wishes.
One thing I’ll add just because it hasn’t been brought up here that I could see is that there’s a nasal spray alternative to glucagon now. Hopefully you never need it. But it might be easier on him should the need arise.
But yeah, as others have said, going low will mess with your head, and it hits everyone differently. You’re not thinking clearly and your brain is screaming to you that there’s something wrong and you’re feeling shaky and some mix of other symptoms. Even if he’s been living with diabetes for half his life, that’s still a lot for an 8-year-old mind to cope with. I’m sorry it’s so hard for both of you.
Sometimes dealing with someone who is severely hypo is like dealing with a paranoid nasty drunk. As has been said in some of the previous posts cognitive function is shut down so the person is not thinking straight. You realize something is wrong and often with all of our early diabetic training we think about all of the problems from Hyperglycemia, losing eyes toes kidneys etc. At least that is where a lot of my anger came in when i was hypoglycemic in my earlier years. Usually telling or demanding that someone have sugar or such didn’t work but asking them patiently would